TRIPAWDS: Home to 22830 Members and 2144 Blogs.
HOME » NEWS » BLOGS » FORUMS » CHAT » YOUR PRIVACY » RANDOM BLOG

Caring for a Three Legged Dog or Cat

Tripawds is your home to learn how to care for a three legged dog or cat, with answers about dog leg amputation, and cat amputation recovery from many years of member experiences.

JUMP TO FORUMS

Join The Tripawds Community

Learn how to help three legged dogs and cats in the forums below. Browse and search as a guest or register for free and get full member benefits:

Instant post approval.

Private messages to members.

Subscribe to favorite topics.

Live Chat and much more!

Please consider registering
Guest
Search
Forum Scope


Match



Forum Options



Minimum search word length is 3 characters - maximum search word length is 84 characters
Register Lost password?
sp_Feed sp_PrintTopic sp_TopicIcon-c
6 weeks post op - declining health
sp_NewTopic Add Topic
Virginia







Member Since:
22 February 2013
sp_UserOfflineSmall Offline
16
25 November 2017 - 9:30 am
sp_Permalink sp_Print sp_QuotePost

Good job of observing what's going on and when

Jist to add another thought:

Completely unprofessional opinion based on what we've seen here though:  Sounds like he could definitely have some pulled neck and shoukder  muscles going on, and maybe disc issues with pinched nerves.    His  symptoms seem to point in  that direction  We see that quite often.  Does he tense up when you rub up and down his neck and back?

Try putting a warm towel over him and massage all around hs neck and shoulders.  Do it for a few minutes before he tries to get up and then after henlays down.

Is he on any anti-inflammatory or steroid?  Ask the Vet avput Prednisone.

Keep us posted

Hugs

Sally and Alumni Happy Hannah and Merry Myrtle and Frankie too!

Happy Hannah had a glorious additional bonus time of over one yr & two months after amp for osteo! She made me laugh everyday! Joined April's Angels after send off meal of steak, ice cream, M&Ms & deer poop!

Member Since:
20 September 2017
sp_UserOfflineSmall Offline
17
26 November 2017 - 6:02 am
sp_Permalink sp_Print sp_QuotePost

I do not know how to quote prior posts here, but I can say that what you describe here is EXACTLY what happened to Maddie, right down to the weakening rear legs.  The doctors were sure that the cancer had spread to her spine or elsewhere.  I know it may seem unlikely, but it really does sound just like Maddie's seroma that burst - and immediately she was relieved of pain. The only pain med that helped her at all prior was an anti-inflammatory and that was just a minor help.  I've read that warm compresses help seromas, maybe try putting one on the hard marble.  Maddie's was hard too and we even had her surgeon check it, and he said it was fine. Knowing what I know now, I would have insisted they check it for fluid.  I'm not a vet but I've learned a lot here....maybe ask your vet to see if they can draw any fluid out of the hard lump?  If they can, maybe that is causing this?

  • We've noticed he cries in pain when moving his neck in odd ways (which may also explain why he's crying when getting up because he's been using his neck to help with that) Also when laying down on his side he's started just plopping his head down pretty hard which is new.
  • The base of his incision is noticeably warmer than the rest of his body and it seems like there's something somewhat hard or solid underneath, maybe the size of a marble (or a bit bigger).
  • The vet examined him a day and a half ago and said he had no fever but did notice an irregular heartbeat (leg removed was the one by his heart, and the tumor was up to the rib cage

Bobbi & Maddie a/k/a ManiacMads

Front leg amputation 10/17/17 due to Osteosarcoma

She's Madeline, She's Madeline


Member Since:
22 August 2008
sp_UserOfflineSmall Offline
18
26 November 2017 - 9:04 am
sp_Permalink sp_Print sp_QuotePost

Unfortunately a clear xray does not rule out spinal problems.  If his neck hurts and he is carrying his head low then he probably has some sort of cervical pain.  It could be a pinched nerve or swollen disc unrelated to his tumor. A seroma is possible but unlikely without some sort of swelling at the site.  Only an MRI can tell but if the gabapentin does not help after a few days then I would try prednisone (Make sure he is not on an NSAID).

Pam

Member Since:
20 September 2017
sp_UserOfflineSmall Offline
19
28 November 2017 - 2:56 pm
sp_Permalink sp_Print sp_QuotePost

How is Giggs doing?  I sure hope he's feeling better and the medicine is helping him. 

Bobbi & Maddie a/k/a ManiacMads

Front leg amputation 10/17/17 due to Osteosarcoma

She's Madeline, She's Madeline

Member Since:
21 November 2017
sp_UserOfflineSmall Offline
20
11 December 2017 - 5:48 am
sp_Permalink sp_Print sp_QuotePost

Update on Giggs.

It's been a really up and down 2 weeks.  We've had him on gabapentin (300 mg) for 14 days and prednisone (25 mg) and tramadol (50 mg) for 12 (everything twice daily).  Some days it seemed like he was almost back to normal (although still tired and weak).  Other days he just slept the entire time, but didn't seem to be in pain. He's still having a very hard time getting around and is falling often, but overall there's been a big improvement in his demeanor.

We're weaning him off the drugs now, and we're eager to do so because he's been very sedated this whole time.  We've cut his doses in half but are still giving them 2x a day.  We're on day 3 of that and he's doing absolutely awful.  His breathing is laborious, he refuses to stand up and he's barely sitting up on his own.  He's starting peeing inside to avoid walking too far, or hasn't even gotten up to relieve himself.

We thought maybe we were out of the woods but now we just don't know.  Is it normal for him to be acting so weak as he's weaning off the meds?  He's still eating and very engaged with us, and he doesn't seem like he's given up yet, but because we can't even get an accurate diagnosis we're just not sure how to move forward.

Our access to medicine, equipment, and fully knowledgeable vets is so limited here, we know what our last resort option is, but we don't know any other options are right now, or when to consider them.


Member Since:
22 August 2008
sp_UserOfflineSmall Offline
21
11 December 2017 - 11:42 am
sp_Permalink sp_Print sp_QuotePost

It is hard to say if weakness could be due to the  meds.  Over time prednisone can lead to muscle weakness and tramadol can cause lethargy but he is not on a high dose.  If he was doing better on the meds and weakness is occurring as you wean off then maybe you should continue the meds indefinitely.

Pam

Forum Timezone: America/Denver
Most Users Ever Online: 946
Currently Online: Reuben
Guest(s) 118
Currently Browsing this Page:
1 Guest(s)
Member Stats:
Guest Posters: 1263
Members: 17602
Moderators: 6
Admins: 3
Forum Stats:
Groups: 4
Forums: 24
Topics: 18562
Posts: 256341
Administrators: admin, jerry, Tripawds
Tripawds is brought to you by Tripawds.
HOME » NEWS » BLOGS » FORUMS » CHAT » YOUR PRIVACY » RANDOM BLOG